Clostridium difficile –Induced Diarrhea
Toxins produced by Clostridium difficile strains in the GI tract cause pseudomembranous colitis, typically after antibiotic use. Symptoms are diarrhea, sometimes bloody, rarely progressing to sepsis and acute abdomen. Diagnosis is by identifying C. difficile toxin in stool. Treatment is with oral metronidazole or vancomycin.
C. difficile is the most common cause of antibiotic-associated colitis and is typically hospital-acquired, but community-acquired cases are increasing. C. difficile–induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for 20 to 30% of cases of hospital-acquired diarrhea.
Risk factors for C. difficile–induced diarrhea include
C. difficile is carried asymptomatically by 15 to 70% of neonates, 3 to 8% of healthy adults, and perhaps 20% of hospitalized adults (more in long-term care facilities) and is common in the environment (eg, soil, water, household pets). Disease may follow overgrowth of intrinsic intestinal organisms or infection from an external source. Health care workers are frequently the source of transmission.
Recently, a more virulent strain, BI/NAP1/027 (North American pulsed-field type 1 [NAP1]/ribotype 027), has become prominent in hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is more transmissible, and responds less well to antibiotic treatment.
Antibiotic-induced changes in GI flora are the dominant predisposing factor. Although most antibiotics have been implicated, cephalosporins (particularly 3rd-generation), penicillins (particularly ampicillin and amoxicillin), clindamycin, and fluoroquinolones pose the highest risk. C. difficile–induced colitis may also follow use of certain antineoplastic drugs.
The organism secretes both a cytotoxin and an enterotoxin. The main effect is on the colon, which secretes fluid and develops characteristic pseudomembranes—discrete yellow-white plaques that are easily dislodged. Plaques may coalesce in severe cases.
Toxic megacolon, which rarely develops, is somewhat more likely after use of antimotility drugs. Limited tissue dissemination occurs very rarely, as do sepsis and acute abdomen. Reactive arthritis has occurred after C. difficile–induced diarrhea.
Symptoms typically begin 5 to 10 days after starting antibiotics but may occur on the first day or up to 2 mo later. Diarrhea may be mild and semiformed or frequent and watery. Cramping or pain is common, but nausea and vomiting are rare. The abdomen may be slightly tender.
Patients with significant colitis or toxic megacolon have more pain and appear very ill, with tachycardia and abdominal distention and tenderness. Peritoneal signs are present in those with perforation.
Diagnosis should be suspected in any patient who develops diarrhea within 2 mo of antibiotic use or 72 h of hospital admission. Diagnosis is confirmed by stool (sample, not swab) assay for C. difficile toxin. A new real-time PCR test for the toxin gene tcdB may be superior to current assays. A single sample is usually adequate, but repeat samples should be submitted when suspicion is high and the first sample is negative. Fecal leukocytes are often present but not specific.
Sigmoidoscopy, which can confirm the presence of pseudomembranes, should be done if patients have ileus or if toxin assays are nondiagnostic. Abdominal x-rays, CT, or both are usually done if fulminant colitis, perforation, or megacolon is suspected.
The therapy of choice is
Alternatively, vancomycin 125 to 500 mg po q 6 h for 10 days may be given when severe illness is present (WBC count > 15,000 and/or creatinine > 1.5 times baseline). Metronidazole 500 mg IV q 8 h may be used when patients cannot tolerate oral drugs, or it may be given with oral vancomycin for very severe disease. In exceptional cases, vancomycin can be given by enema; dosage is similar to that of oral vancomycin. Fidaxomicin 200 mg po q 12 h, which is relatively new, is another alternative. Some patients require bacitracin 500 mg po q 6 h for 10 days, cholestyramine resin, or Saccharomyces boulardii yeast. Nitazoxanide 500 mg po q 12 h appears to be comparable to oral vancomycin 125 mg but is not commonly used in the US.
A few patients require total colectomy for cure.
Disease recurs in 15 to 20% of patients, typically within a few weeks of stopping treatment. Recurrence often results from reinfection (with the same or different strain), but some cases may involve persistent spores from the initial infection. For recurrences, vancomycin is given at a higher dose (250 to 500 mg po q 6 h) than is used for initial treatment.
Infusion of donor feces (fecal transplant) increases the likelihood of resolution in patients who have frequent, severe recurrences; presumably, the mechanism is restoration of normal fecal microbiota. About 200 to 300 mL of donor feces are used; donors are tested for enteric and systemic pathogens. Feces can be infused using a nasal-duodenal tube, colonoscope, or enema; the optimal method has not been determined.
Antibiotic therapy can cause intestinal overgrowth of toxin-secreting Clostridium difficile, resulting in a pseudomembranous colitis that can be severe and difficult to cure.
Cephalosporins (particularly 3rd-generation), penicillins, clindamycin, and fluoroquinolones pose the highest risk.
Diagnose using a stool assay for C. difficile toxin.
Treat severe disease with oral metronidazole and sometimes vancomycin or fidaxomicin.
Recurrence is common; re-treat with a higher dose of vancomycin (250 to 500 mg po q 6 h), and consider fecal transplantation for refractory and severe recurrences.
Drug NameSelect Trade
ampicillinNo US brand name